Tornadoes · United States · Texas · 2015

EF0 tornado, Winter Haven, Texas, April 24, 2015

This EF0 tornado ran 1.3 miles across Zavala County on April 24, 2015, touching down at 7:48 PM CDT and reaching 50 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 24, 2015
Touchdown
7:48 PM CDT (00:48 UTC)
Lifted
7:53 PM CDT (00:53 UTC)
On the ground
5 minutes
Path length
1.3 miles (2.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Zavala County
Touchdown point
28.641, -99.870
Lift-off point
28.649, -99.851
Record number
1504241848-01

What the Weather Service recorded

An upper level short wave trough moved through the long wave trough over the southwestern states and interacted with a dryline to produce widespread thunderstorms. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

A thunderstorm produced a tornado that moved through an open area near the Dimmit/Zavala County line. An irrigation pivot was overturned on a ranch along with some minor outbuilding damage. No other damage was found. The path and time were determined from radar. Max winds are estimated to be 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Apr 24, 6:56 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 24, 6:56 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT FRI APR 24 2015

.AVIATION...
/00Z TAFS/
ONGOING CONVECTION JUST TO THE SOUTHEAST OF KDRT WILL CONTINUE TO
MOVE TO THE NORTHEAST. NEW STORMS ARE EXPECTED TO DEVELOP WITHIN
THE NEXT HOUR OR TWO AND APPROACH KSAT AND KSSF AROUND 01Z AND 02Z
OVER KAUS. HIRES SOLUTIONS CLEAR THE KAUS AREA AFTER 04Z BUT KEEP
SHOWERS/STORMS ACROSS SAN ANTONIO THROUGH 05Z SATURDAY. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE AS THEY MOVE ACROSS THE
I-35 CORRIDOR. AT THIS TIME...WILL NOT INCLUDE THUNDERSTORM WIND
GUSTS AS STRONGER STORMS ARE FORECAST TO STAY TO THE SOUTHEAST AND
SOUTH OF THE TERMINALS. MVFR CONDITIONS ARE EXPECTED DURING THE
STORMS PERIOD...BUT CAN NOT RULE OUT IFR CIGS FOR A SHORT PERIOD
OF TIME. AFTER THE STORMS PUSH AWAY OVERNIGHT...WINDS WILL BECOME
LIGHT AND VARIABLE AND REMAIN THROUGH LATE SATURDAY MORNING. VFR
CONDITIONS ARE EXPECTED ACROSS THE I-35 SITES AFTER 13Z WHILE KDRT
REMAINS VFR THROUGH THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT FRI APR 24 2015/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

..LOCALLY HEAVY RAINFALL LEADING TO FLASH FLOODING POSSIBLE
TONIGHT ACROSS SOUTHERN AND EASTERN AREAS...

STARTING TO SEE SOME RECOVERY AFTER THE EARLY MORNING MCS. SOME
POCKETS OF CLEARING ARE BEGINNING TO TAKE PLACE ACROSS THE
SOUTHWEST CWA AND FAR WESTERN VAL VERDE COUNTY...AND ALSO SEEING
CONVECTION BEGINNING TO DEVELOP ALONG THE HIGHER TERRAIN IN
MEXICO. ANALYSES INDICATES LOW LEVEL THETA-E RIDGE AXIS ALONG AND
JUST WEST OF THE RIO GRANDE...STILL SOME CIN TO OVERCOME JUST EAST
OF THE RIO GRANDE. WITH ADDITIONAL CLEARING DO EXPECT THE POTENTIAL
FOR SOME STORMS TO CROSS INTO MAVERICK...KINNEY AND/OR VAL VERDE
COUNTIES THROUGH 6 PM.

MODELS ARE IN GENERAL AGREEMENT WITH BROAD MID AND UPPER LEVEL
FORCING INCREASING WEST TO EAST THIS EVENING WITH APPROACH OF
SHORTWAVE...ALONG WITH BROAD ENTRANCE REGION TO UPPER LEVEL JET
STREAK LOCATED OVER THE CWA. SEVERAL HI RES MODELS INDICATE
SCATTERED TO NUMEROUS SHOWERS AND STORMS DEVELOPING EARLY THIS
EVENING SOUTHWEST OF SAN ANTONIO AND SPREADING NORTHEAST THROUGH
THE SOUTHERN AND EASTERN AREAS OF THE CWA THROUGH THE EVENING AND
OVERNIGHT HOURS. IN ADDITION...ARW/NMM/HRRR INDICATING STORMS
DEVELOPING OVER THE SJT CWA CLIPPING FAR NORTHERN AREAS UP NEAR
BURNET.

SUFFICIENT DEEP LAYER SHEAR AND STEEP ELEVATED LAPSE RATES/CAPE
WARRANT THE RISK FOR SOME STRONG TO SEVERE STORMS THIS EVENING...
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. BUT THE BIGGER
THREAT MAY BE LOCALLY HEAVY RAINFALL ESPECIALLY ALONG AND SOUTH OF
I-10/US 90. VERY HIGH PWAT AIRMASS STILL POOLED IN THIS REGION...
AND MODEL CONSENSUS OF 1 TO 2 INCHES OF QPF WITH ISOLATED POCKETS
OF 3 TO 4 OCCURRING BETWEEN THE CRP/EWX CWA BOUNDARY AND I-10. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR A PORTION OF THIS AREA...
COINCIDING WHERE HEAVY RAINFALL HAS ALREADY OCCURRED THE PAST
SEVERAL DAY. THE WATCH GOES AS FAR NORTH AS BASTROP AND LEE
COUNTIES (NOT INCLUDING TRAVIS OR WILLIAMSON)...DESPITE LESSER
AMOUNTS FORECAST IN THIS AREA. THIS IS OUT OF AN ABUNDANCE OF
CAUTION AS SOILS ARE SATURATED OVER MUCH OF THESE AREA...WITH
ONGOING FLOODING PROBLEMS CONTINUING IN BASTROP COUNTY.

PRECIP SHOULD EXIT TO THE EAST OF THE AREA EARLY SATURDAY MORNING.
A WEAK SURFACE BOUNDARY MOVES INTO THE AREA SATURDAY...WITH
SLIGHTLY DRIER AIR ALONG AND WEST OF I-35. A POOL OF MOISTURE
WILL STILL REMAIN ACROSS THE FAR SOUTHEAST ZONES...WHERE ISOLATED
SHOWERS OR THUNDERSTORMS WILL BE A POSSIBILITY SATURDAY AFTERNOON.

RUNYEN

LONG TERM (SUNDAY THROUGH FRIDAY)...THE BOUNDARY MOVES BACK WEST
OF THE I-35 CORRIDOR SUNDAY AND MONDAY...AS AN UPPER LEVEL LOW
DEEPENS ACROSS NEW MEXICO AND THE PANHANDLE. LOW CHANCES FOR
SHOWERS AND STORMS BOTH SUNDAY AND MONDAY ACROSS THE CENTRAL AND
EASTERN CWA AS WEAK FORCING INTERACTS WITH MOISTURE POOLED OVER
THE AREA. EVENTUALLY A COLD FRONT CLEARS THROUGH THE CWA ON
TUESDAY...AND DEEPER NORTHWEST FLOW DEVELOPS OVER THE AREA
WEDNESDAY THROUGH FRIDAY AS THE UPPER LEVEL TROUGH AXIS MOVES
EAST. LOOK FOR MORE SEASONAL TEMPS AND DRY CONDITIONS WEDNESDAY
THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  89  66  86  66 /  50  -    0  30  30
AUSTIN BERGSTROM INTL AIRPORT  66  88  63  85  65 /  60  10  -   30  30
NEW BRAUNFELS MUNI AIRPORT     67  88  65  86  67 /  80  10  -   30  30
BURNET MUNI AIRPORT            63  86  61  85  62 /  40   0   0  30  30
DEL RIO INTL AIRPORT           63  88  64  90  63 /  20   0  -   -   20
GEORGETOWN MUNI AIRPORT        65  88  63  85  65 /  50   0   0  30  30
HONDO MUNI AIRPORT             65  88  65  88  64 /  70  -   -   20  30
SAN MARCOS MUNI AIRPORT        67  87  64  85  66 /  70  10  -   30  30
LA GRANGE - FAYETTE REGIONAL   70  87  67  85  69 /  70  20  -   30  20
SAN ANTONIO INTL AIRPORT       68  89  67  87  67 /  80  10  -   30  30
STINSON MUNI AIRPORT           69  88  66  87  67 /  80  10  -   30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 5 AM CDT SATURDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...DE WITT...
FAYETTE...FRIO...GONZALES...GUADALUPE...KARNES...LAVACA...LEE...
MEDINA...WILSON.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...15
PUBLIC SERVICE/DATA COLLECTION...01
Hazardous weather outlook, Apr 24, 7:20 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 PM CDT FRI APR 24 2015

TXZ171>173-183>194-202>209-217>225-228-260030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
720 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
SOUTHWEST CENTRAL TEXAS THROUGH 2AM SATURDAY MORNING. ISOLATED TO
SCATTERED STRONG AND SEVERE STORMS ARE ONGOING LATE THIS AFTERNOON
ACROSS THE CENTRAL RIO GRANDE PLAINS AND WILL CONTINUE TO PROGRESS
EAST THROUGH THE EARLY TO MID EVENING HOURS. THE AREAS OF HIGHEST
CONFIDENCE FOR STRONG AND SEVERE STORMS IS ALONG AND SOUTH OF A
DEL RIO TO SAN ANTONIO TO LA GRANGE LINE. THE INITIAL STORM
THREATS WILL BE LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING
WIND GUSTS TO 60 MPH. A TORNADO CAN NOT BE FULLY RULED OUT AS
WELL.

BY MID TO LATE EVENING THE THREATS WILL SHIFT FROM HAIL AND WIND
TO LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING IN
ISOLATED AREAS...ESPECIALLY ALONG AND SOUTH OF A BASTROP TO SAN
ANTONIO TO HONDO LINE WITH HEAVIEST RAIN AND HIGHEST RAINFALL
TOTALS SOUTH OF HIGHWAY 90. NEW RAINFALL TOTALS OF 1 TO 3 INCHES
ARE POSSIBLE WITH ISOLATED 4 INCHES. A FEW STRONGER STORMS COULD
STILL BE CAPABLE OF PRODUCING LOCAL WINDS GUSTS TO 50 MPH AND DIME
TO NICKEL SIZED HAIL. ALL ACTIVITY SHOULD END FROM WEST TO EAST
THROUGH THE LATE EVENING TO EARLY MORNING HOURS SATURDAY.

A FLASH FLOOD WATCH IS IN EFFECT FROM 6 PM THIS EVENING THROUGH
5AM SATURDAY ALONG AND SOUTH OF A BASTROP TO SAN ANTONIO TO HONDO
LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AREA SPOTTERS MAY BE ACTIVATED THIS EVENING.

ALLEN

In the hours before

Special weather statement, Apr 24, 5:49 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 PM CDT FRI APR 24 2015

TXZ202-217-242345-
MAVERICK TX-KINNEY TX-
549 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAVERICK AND KINNEY
COUNTIES UNTIL 645 PM CDT...

AT 547 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORMANDY...OR NEAR QUEMADO...MOVING NORTHEAST AT 40 MPH.
ANOTHER STRONG THUNDERSTORM ABOUT 20 MILES DUE WEST OF THIS FIRST
STORM WILL MOVE NORTHEAST AT 40 MPH TOWARD THE KINNEY COUNTY LINE.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRACKETTVILLE...SPOFFORD...QUEMADO...ALAMO VILLAGE...RADAR BASE...
STANDART...DARLING...AMANDA...ANACACHO...NORMANDY...PALOMA AND
LAUGHLIN AFB AUX FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2882 10055 2883 10058 2889 10059 2891 10062
      2890 10063 2894 10065 2909 10067 2917 10078
      2920 10077 2924 10080 2924 10076 2930 10075
      2957 10047 2907 10018 2877 10053
TIME...MOT...LOC 2247Z 220DEG 33KT 2889 10057

MCO
Special weather statement, Apr 24, 6:15 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CDT FRI APR 24 2015

TXZ202-203-217-250000-
MAVERICK TX-KINNEY TX-UVALDE TX-
615 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MAVERICK...
SOUTHEASTERN KINNEY AND WEST CENTRAL UVALDE COUNTIES UNTIL 700 PM
CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPOFFORD...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPOFFORD...ANACACHO...CLINE AND TURKEY MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2911 10052 2947 10022 2930 9999 2899 10036
TIME...MOT...LOC 2315Z 220DEG 33KT 2911 10039

MCO
Special weather statement, Apr 24, 6:18 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 PM CDT FRI APR 24 2015

TXZ183-184-202-250000-
EDWARDS TX-VAL VERDE TX-KINNEY TX-
618 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS...CENTRAL
KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 700 PM CDT...

AT 617 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAUGHLIN AFB...OR 12 MILES SOUTHEAST OF DEL RIO...MOVING NORTHEAST AT
40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALAMO VILLAGE...STANDART...LAUGHLIN AFB...AMANDA AND KICKAPOO CAVERN
STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2972 10063 2958 10017 2910 10068 2912 10072
      2915 10074 2917 10078 2920 10077 2924 10079
      2926 10084 2928 10086
TIME...MOT...LOC 2317Z 223DEG 37KT 2928 10072

MCO
Special weather statement, Apr 24, 6:55 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT FRI APR 24 2015

TXZ228-250045-
DIMMIT TX-
655 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DIMMIT COUNTY UNTIL
745 PM CDT...

AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHUPADERA RANCH AIRPORT...OR 27 MILES SOUTHEAST OF EL INDIO...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILSON GROVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2827 10011 2830 9960 2820 9960 2820 10011
TIME...MOT...LOC 2355Z 270DEG 27KT 2817 10010

MCO
Local storm report, Apr 24, 7:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 W LAUGHLIN AFB AUX FI 28.86N 100.54W
04/24/2015  E1.00 INCH       MAVERICK           TX   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL REPORTED BY BORDER PATROL.

&&

EVENT NUMBER EWX1500249

LJH
Special weather statement, Apr 24, 7:32 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT FRI APR 24 2015

TXZ184>186-250115-
EDWARDS TX-REAL TX-KERR TX-
732 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REAL...SOUTHEASTERN
EDWARDS AND WEST CENTRAL KERR COUNTIES UNTIL 815 PM CDT...

AT 732 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARKSDALE...OR 20 MILES WEST OF LEAKEY...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMP WOOD...VANCE...BARKSDALE AND PRADE RANCH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3019 9981 3002 9957 2962 9999 2962 10019
      2966 10024
TIME...MOT...LOC 0032Z 219DEG 38KT 2967 10011

MCO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Del Rio, TX (KDLF), 00:00Z

0.8 hours before the tornado, 125 km from the path. April 25, 2015.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2015-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2328 joules per kilogram, CIN -33, lifted condensation level 892 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 00:00Z on 2015-04-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 52 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2328 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
3964 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-3.1
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

Carrizo Springs (CZT), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 24, 2015

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2411:58 AM CDTEF1Jasper, TX13.350$75,000
April 2412:20 PM CDTEF0Newton, TX3.950$5,000
April 2412:24 PM CDTEF1Beauregard Parish, LA8.450$5,000
April 243:37 PM CDTEF1Runnels, TX8.4350
April 244:35 PM CDTEF0Iberville Parish, LA0.230$50,000
April 244:56 PM CDTEF0Ellis, KS0.550
April 245:00 PM CDTEF0Ellis, KS0.850
April 245:02 PM CDTEF0Ellis, KS3.0100
April 245:09 PM CDTEF0Wichita, KS5.375
April 245:14 PM CDTEF0Russell, KS0.240
April 245:28 PM CDTEF0Scott, KS0.575
April 245:29 PM CDTEF0Scott, KS0.875
April 245:34 PM CDTEF0Scott, KS0.975
April 246:13 PM CDTEF0Parker, TX1.040$1,000
April 246:38 PM CDTEF1Lincoln, KS0.240$150,000
April 246:52 PM CDTEF0Ellis, TX1.060$5,000
April 248:43 PM CDTEF1Upshur, TX1.9700$20,000
April 249:16 PM CDTEF1Cass, TX6.2275
April 2410:40 PM CDTEF1Claiborne Parish, LA9.3820$30,000
April 2411:48 PM CDTEF1Morehouse Parish, LA4.3100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.